Alert archive / Nebraska / Freeze Warnings in 2021

Freeze Warning 3, NWS Omaha, NE

April 19, 202115 counties in Nebraska; 5 counties in Iowa

NWS Omaha, NE issued this freeze warning at Apr 19, 2021, 2:29 PM CDT for 15 counties in Nebraska; 5 counties in Iowa. It took effect at Apr 19, 2021, 10:00 PM CDT. It was in force for 11 hr. 21 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2021, 2:29 PM CDT (19:29 UTC)
In effect from
Apr 19, 2021, 10:00 PM CDT
Expired
Apr 20, 2021, 9:00 AM CDT
In force
11 hr
Issued by
NWS Omaha, NE

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Butler County, NE, Cass County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 6:00 AM CDTSNOW 24 Wnw Table Rock, NECOCORAHS STATION PAWN1882 TABLE ROCK 3.76 W.
Apr 20, 6:45 AM CDTSNOW 2.8Fairbury, NE
Apr 20, 7:00 AM CDTSNOW 0.21 Ene Lincoln, NECOCORAHS STATION NE-LA-52 LINCOLN 1.2 ENE.
Apr 20, 7:00 AM CDTSNOW 0.22 Wsw La Vista, NECOCORAHS STATION NE-SY-11 LA VISTA 2.0 WSW.
Apr 20, 7:00 AM CDTSNOW 14 Ssw Daykin, NECOCORAHS STATION JEFF003 FAIRBURY 11.4 NW.
Apr 20, 7:00 AM CDTSNOW 1.23 W Steinauer, NECOCORAHS STATION PAWN013 STEINAUER 3.1 W.
Apr 20, 7:00 AM CDTSNOW 1.51 Ene Fairbury, NECOCORAHS STATION JEFF020 FAIRBURY 1.6 ENE.
Apr 20, 7:00 AM CDTSNOW 21 Sw Daykin, NECOCORAHS STATION JEFF014 DAYKIN 1.2 SW.
Apr 20, 7:00 AM CDTSNOW 22 N Beatrice, NECO-OP OBSERVER STATION BRCN1 2.1 N BEATRICE.
Apr 20, 7:00 AM CDTSNOW 23 Nw Du Bois, NECOCORAHS STATION PAWN007 DUBOIS 2.7 WNW.
Apr 20, 7:00 AM CDTSNOW 23 Ssw Shubert, NECOCORAHS STATION RICH004 VERDON 3.9 N.
Apr 20, 7:00 AM CDTSNOW 23 Ssw Shubert, NECO-OP OBSERVER STATION SBTN1 2 SW SHUBERT.
Apr 20, 7:00 AM CDTSNOW 24 N Table Rock, NECO-OP OBSERVER STATION TBLN1 4.0 N TABLE ROCK.
Apr 20, 7:00 AM CDTSNOW 25 Sw Salem, NECOCORAHS STATION RICH017 VERDON 9.5 SSW.
Apr 20, 7:00 AM CDTSNOW 25 Sw Salem, NECO-OP OBSERVER STATION SLMN1 SALEM 5 SW.
Apr 20, 7:00 AM CDTSNOW 2Filley, NECOCORAHS STATION GAGE013 FILLEY 0.4 NNW.
Apr 20, 7:00 AM CDTSNOW 2.71 N Fairbury, NECOCORAHS STATION NE-JF-4 FAIRBURY 0.6 N.
Apr 20, 7:00 AM CDTSNOW 2.81 N Fairbury, NECOCORAHS STATION JEFF4049 FAIRBURY 0.39 N.
Apr 20, 7:00 AM CDTSNOW 2.82 Sse Dawson, NECOCORAHS STATION RICH003 DAWSON 2.5 SE.
Apr 20, 7:00 AM CDTSNOW 33 Ese Steinauer, NECOCORAHS STATION PAWN4071 STEINAUER 3.23 ESE.
Apr 20, 7:00 AM CDTSNOW 3Harbine, NECOCORAHS STATION JEFF016 JANSEN 5.8 E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WWUS73 KOAX 191929
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
229 PM CDT Mon Apr 19 2021

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-200330-
/O.UPG.KOAX.FZ.A.0001.210421T0300Z-210421T1400Z/
/O.NEW.KOAX.FZ.W.0004.210421T0300Z-210421T1400Z/
/O.NEW.KOAX.FZ.W.0003.210420T0300Z-210420T1400Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
La Vista, Seward, Milford, Lincoln, Plattsmouth, Nebraska City, 
Crete, Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
229 PM CDT Mon Apr 19 2021

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT
TUESDAY...
...FREEZE WARNING IN EFFECT FROM 10 PM TUESDAY TO 9 AM CDT
WEDNESDAY...

The National Weather Service in Omaha/Valley has issued a Freeze
Warning, which is in effect from 10 PM this evening to 9 AM CDT
Tuesday. A Freeze Warning has also been issued from 10 PM Tuesday
to 9 AM CDT Wednesday.

* TIMING...Tonight and Tuesday night.

* WHAT...Sub-freezing temperatures as low as 27 possible.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest Iowa.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Albright
3 follow-up statements
212 
WWUS73 KOAX 200214
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
914 PM CDT Mon Apr 19 2021

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-201400-
/O.CON.KOAX.FZ.W.0003.210420T0300Z-210420T1400Z/
/O.CON.KOAX.FZ.W.0004.210421T0300Z-210421T1400Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
La Vista, Seward, Milford, Lincoln, Plattsmouth, Nebraska City, 
Crete, Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
914 PM CDT Mon Apr 19 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY...
...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM TUESDAY TO 9 AM
CDT WEDNESDAY...

* TIMING...Tonight and Tuesday night.

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest Iowa.

* WHEN...For the first Freeze Warning, until 9 AM CDT Tuesday. 
  For the second Freeze Warning, from 10 PM Tuesday to 9 AM CDT 
  Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CA
740 
WWUS73 KOAX 200807
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
307 AM CDT Tue Apr 20 2021

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-201615-
/O.CON.KOAX.FZ.W.0003.000000T0000Z-210420T1400Z/
/O.CON.KOAX.FZ.W.0004.210421T0300Z-210421T1400Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
La Vista, Seward, Milford, Lincoln, Plattsmouth, Nebraska City, 
Crete, Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
307 AM CDT Tue Apr 20 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT WEDNESDAY...

* TIMING...Tonight and Tuesday night.

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 29. For the second Freeze Warning, sub-freezing 
  temperatures as low as 27 expected.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest Iowa.

* WHEN...For the first Freeze Warning, until 9 AM CDT this 
  morning. For the second Freeze Warning, from 10 PM this 
  evening to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
376 
WWUS73 KOAX 201351
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
851 AM CDT Tue Apr 20 2021

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-202200-
/O.EXP.KOAX.FZ.W.0003.000000T0000Z-210420T1400Z/
/O.CON.KOAX.FZ.W.0004.210421T0300Z-210421T1400Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
David City, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
La Vista, Seward, Milford, Lincoln, Plattsmouth, Nebraska City, 
Crete, Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Auburn, 
Pawnee City, Table Rock, and Falls City
851 AM CDT Tue Apr 20 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT WEDNESDAY...

* TIMING...Tonight and Tuesday night.

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest Iowa.

* WHEN...From 10 PM this evening to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions may damage crops or other
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Albright

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this freeze warning went out at Apr 19, 12:52 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 19, 12:52 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1252 PM CDT Mon Apr 19 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 351 AM CDT Mon Apr 19 2021

Large scale pattern this morning consisting of a very broad
trough enveloping the eastern half of the CONUS with embedded
shortwaves over the upper Midwest and southwestern states. A cold
front associated with the upper Midwest wave extended from the
western Great Lakes to about southwest NE. Radar mosaic was
showing returns along the boundary in northwest IA/northeast
NE/southwest SD.

No significant snow accumulations expected over the northern CWA
this morning as dominate precip type will likely be a mix of rain
and snow. As precip expands southward...expect all rain by
afternoon.

Conditions will deteriorate further this evening and will be focused
south of the I-80 corridor. Synoptic scale lift increases
dramatically as axis of stout isentropic upglide/moisture
advection invades the southern CWA. Strong mid layer ageostrophic
lift/differential divergence contributing to overall forcing.
Models in good agreement 700mb frontogenetic forcing accompanying
mid layer shortwave will drop across NE/KS with snow band
intensifying toward midnight. This coincident to max dendritic
omega moving through.

As of now, it appears that locations south of I-80 in southeast NE
may see accumulations from 2-4 inches by events end Tuesday morning.
Given this, will issue a winter weather advisory for potential
impact.

In addition to this, will be issuing a freeze watch generally south
of a line from Walnut IA to David City in anticipation Tuesday night
lows falling into the mid/upper 20s.

Medium range models continue showing a vigorous vort max crossing
the region late next week. Lift via DPVA/isentropic upglide
suggest some chance for rain Thursday night through Friday.

Highs

Tdy - low 40s
Tue - mid 40s
Wed - upper 40s/low 50s
Thu - mid 50s
Fri - low 60s
Sat - upper 50s/low 60s
Sun - mid/upper 60s

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1241 PM CDT Mon Apr 19 2021

Areas of light snow will continue over the region through 03Z
Tuesday, but any impacts will be minimal. Then between 03Z and 12Z
Tuesday a band of moderate snow is expected south of Interstate
80. This snow may affect KLNK for a period of time, no impacts
are expected at KOFK, and minimal impacts are possible at KOMA.
Visibility restrictions of 1 to 4 sm and ceilings of 1,500 to
2,500 ft AGL are expected in the heavier snow. Snow should come to
an end by 12Z Tuesday, and we can expect unrestricted visibility
and ceilings AOA 5,000 ft AGL between 12Z and 18Z Tuesday.

Apart from the snow, northwest winds will be breezy through
around 23Z today. Peak gusts of 20 to 28 kt are expected through
22Z today.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Freeze Watch from Tuesday evening through Wednesday morning for
     NEZ050>053-065>068-078-088>093.

     Winter Weather Advisory from 10 PM this evening to 9 AM CDT
     Tuesday for NEZ088>093.

IA...Freeze Watch from Tuesday evening through Wednesday morning for
     IAZ069-079-080-090-091.

&&

DISCUSSION...DEE
AVIATION...Albright
Hazardous weather outlook, Apr 19, 12:23 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1223 PM CDT Mon Apr 19 2021

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-200730-
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
1223 PM CDT Mon Apr 19 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Snow showers will affect the region with significant accumulations
possible between 11 PM and 5 AM tonight. Highest accumulations
are expected near the Kansas/Nebraska border, where 1 to 5 inches
of wet slushy snow are possible. A Winter Weather Advisory has
been issued for the area with the greatest potential for
accumulating snowfall. Freezing temperatures will accompany the
snow, and may damage sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Temperatures should fall into the upper 20s Tuesday night and
Wednesday night. This will likely produce a freeze that may
further damage any sensitive vegetation. Consider covering or
brining plants indoors.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-200730-
Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-
1223 PM CDT Mon Apr 19 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

Light snow showers are possible through tonight, but impactful
accumulations are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Freezing temperature are expected Tuesday and Wednesday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Albright

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:54 AM CDTWinter Weather AdvisoryOAXGage, Jefferson, Johnson, Nemaha, Pawnee, Richardson29 hr
Apr 19, 3:55 AM CDTFreeze WatchOAXButler, Cass, Douglas, Gage, Jefferson, Johnson and 9 more11 hr
Apr 19, 2:29 PM CDTFreeze WarningOAXButler, Cass, Douglas, Gage, Jefferson, Johnson and 9 more43 hr

Nearby

Freeze Warnings in Nebraska, 2021Freeze Warnings in Iowa, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.